Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Lubbock, TX

June 3, 2017Yoakum County, Texas

NWS Lubbock, TX issued this special weather statement at Jun 3, 2017, 5:21 PM CDT for Yoakum County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2017, 5:21 PM CDT (22:21 UTC)
Expired
Jun 3, 2017, 5:45 PM CDT
In force
24 min
Issued by
NWS Lubbock, TX

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 89 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
589 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS84 KLUB 032221
SPSLUB

Special Weather Statement
National Weather Service Lubbock TX
521 PM CDT SAT JUN 3 2017
 
TXZ039-040-032245-
Terry TX-Yoakum TX-
521 PM CDT SAT JUN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TERRY AND
NORTHEASTERN YOAKUM COUNTIES UNTIL 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Sundown, or 16 miles northeast of Plains, moving
south at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tokio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3322 10281 3339 10271 3339 10249 3316 10250
TIME...MOT...LOC 2221Z 013DEG 7KT 3335 10262 

$$

23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at Jun 3, 3:41 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 3, 3:41 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
341 PM CDT Sat Jun 3 2017

.DISCUSSION...
In the wake of a diffuse upper low spinning near Childress,
light northerly flow had overspread much of the Caprock within a
sheared trough. This flow is serving to transport scattered
showers and storms (presently in the southern Panhandle) into the
South Plains. Apparent mesohigh and stable layer south of the
upper low has kept much of our Rolling Plains' counties void of
agitated Cu fields thus far, but recent satellite and LAPS data
indicate the CAPE minimum in this region is slowly eroding. Once
again, the brunt of convection today is diurnally driven and
should scale back considerably in coverage this evening with the
loss of free CAPE. PoPs were reduced to slight chance late tonight
in tune with most high resolution guidance.

As the upper low initially near Childress drifts through western
Oklahoma on Sunday, a shearing low (presently along the CO/KS
border) will dive south in its wake. This feature should support
one more round of mostly afternoon storms, albeit probably even
less in coverage than recent days given faltering PWATs in drier
northerly flow. GOES-16 data is sensing PWATs at or below 0.7"
upstream, so heavy rain potential with storms on Sunday should be
even less than recent days.

Northerly flow is then progged to back to the NW on Monday in
response to an amplifying ridge from the Desert SW through the
Dakotas. Following ample height rises on Monday and seasonably
warm temperatures, prospects remain good for episodic NW flow
storms at some point next week. This could begin as early as Mon
night as moistening upslope flow impinges on lee troughing in
northeast NM, but with only modest NW flow at 500 mb (15 knots or
so), this may keep any storm complexes relegated too far NW of our
CWA until stronger flow emerges on Tue and Wed. The other
consideration evident in the models is for potentially stout surface
ridging camping out in OK and northwest TX next week which would
act to compress the moist axis while also displacing it farther
west into the plains of NM. The progged southward progression of
QPF maxima within this N-S moist axis makes meteorological sense
and is why we continue to favor PoPs across our western zones Tue-
Wed. How soon this active NW flow regime dissipates is not clear,
but a slow eastward shift and decay of the ridge appears likely
by the end of next week accompanied by above normal temps.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, Jun 3, 11:26 AM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1126 AM CDT Sat Jun 3 2017

TXZ021>044-041630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1126 AM CDT Sat Jun 3 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Localized heavy rain and minor flooding are expected today from
slow moving thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

02

In the hours before

Special weather statement, Jun 3, 3:12 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Lubbock TX
312 PM CDT SAT JUN 3 2017

TXZ023-024-032045-
Briscoe TX-Swisher TX-
312 PM CDT SAT JUN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SWISHER AND SOUTHWESTERN BRISCOE
COUNTIES UNTIL 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mackenzie Reservoir, or 13 miles northwest of Silverton, moving
south at 15 mph. Another strong storm was located 10 miles north-
northeast of Tulia, also moving south at 15 mph.

Half inch hail, wind gusts of 50 to 55 mph and brief heavy rain will
be possible with these storms. The West Texas Mesonet in Vigo Park
recorded a wind gust to 56 mph at 2:39 pm.

Locations impacted include...
Tulia, Kress, Mackenzie Reservoir and Claytonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3463 10132 3431 10138 3432 10180 3443 10193
      3475 10180 3475 10169
TIME...MOT...LOC 2010Z 011DEG 12KT 3455 10151

23
Special weather statement, Jun 3, 3:46 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Lubbock TX
346 PM CDT SAT JUN 3 2017

TXZ023-024-029-030-032115-
Floyd TX-Briscoe TX-Swisher TX-Hale TX-
346 PM CDT SAT JUN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLOYD...NORTHERN
HALE...SOUTHERN SWISHER AND SOUTHWESTERN BRISCOE COUNTIES UNTIL 415
PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
Claytonville, or 12 miles southwest of Silverton, moving south at 20
mph. An additional strong storm was located 2 miles south of Tulia,
also moving south.

Half inch hail, wind gusts up to 50 mph and brief very heavy rain
will be possible with this storm.

Locations impacted include...
Plainview, Tulia, Lockney, Kress, Halfway, Claytonville, Aiken, Seth
Ward and Edmonson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Also, frequent cloud to ground lightning is occurring.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3456 10188 3443 10132 3405 10133 3413 10200
TIME...MOT...LOC 2044Z 013DEG 16KT 3435 10147

23
Special weather statement, Jun 3, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lubbock TX
521 PM CDT SAT JUN 3 2017

TXZ039-040-032245-
Terry TX-Yoakum TX-
521 PM CDT SAT JUN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TERRY AND
NORTHEASTERN YOAKUM COUNTIES UNTIL 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Sundown, or 16 miles northeast of Plains, moving
south at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tokio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3322 10281 3339 10271 3339 10249 3316 10250
TIME...MOT...LOC 2221Z 013DEG 7KT 3335 10262

23

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:12 PM CDTSpecial Weather StatementLUBSwisher33 min
Jun 3, 3:46 PM CDTSpecial Weather StatementLUBSwisher29 min
Jun 3, 5:24 PM CDTSpecial Weather StatementLUBCastro36 min
Jun 3, 5:36 PM CDTSpecial Weather StatementLUBLubbock24 min
Jun 3, 5:46 PM CDTSpecial Weather StatementLUBTerry29 min
Jun 3, 5:57 PM CDTSpecial Weather StatementLUBLubbock33 min
Jun 3, 5:59 PM CDTAreal Flood AdvisoryLUBLubbock61 min
Jun 3, 6:03 PM CDTSpecial Weather StatementLUBLamb27 min
Jun 3, 6:32 PM CDTSpecial Weather StatementLUBLynn, Terry28 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.